Alert archive / Ohio / Tornado Warnings in 2019

Tornado Warning 22, NWS Northern Indiana

August 14, 2019Allen County, Van Wert County, Ohio

NWS Northern Indiana issued this tornado warning at Aug 14, 2019, 8:43 PM EDT for Allen County, Van Wert County, Ohio. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 14, 2019, 8:43 PM EDT (00:43 UTC)
Expired
Aug 14, 2019, 9:15 PM EDT
In force
32 min
Issued by
NWS Northern Indiana
Area
Storm-based polygon
Tornado
Observed
Hail
0.75 in

Counties Allen County, OH, Van Wert County, OH

The radar

The Northern Indiana radar (KIWX), 133 km from the middle of the area, began a volume at 00:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 0.7 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2019-08-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 794 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2019-08-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 36 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
794 J/kg
Mixed-layer CIN
-11 J/kg
Mixed-layer LCL
1321 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
36 m²/s²
0-3 km storm-relative helicity
40 m²/s²
Significant tornado parameter
0.1
Supercell composite
2.4

Open this sounding in Storm Lab

The text

As transmitted.

498 
WFUS53 KIWX 150043
TORIWX
OHC003-161-150115-
/O.NEW.KIWX.TO.W.0022.190815T0043Z-190815T0115Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Northern Indiana
843 PM EDT Wed Aug 14 2019

The National Weather Service in Northern Indiana has issued a

* Tornado Warning for...
  Southeastern Van Wert County in west central Ohio...
  Southwestern Allen County in west central Ohio...

* Until 915 PM EDT.

* At 843 PM EDT, a confirmed tornado was located 7 miles east of Ohio
  City, or 7 miles southeast of Van Wert, moving southeast at 25 mph.

  HAZARD...Damaging tornado.

  SOURCE...Law enforcement confirmed tornado.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* The tornado will be near...
  Spencerville around 905 PM EDT.

Other locations impacted by this tornadic thunderstorm include
Southworth, Conant, Needmore, Jonestown, Hume, Middle Point,
Venedocia, Monticello and Elgin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To repeat, a tornado is on the ground. TAKE COVER NOW! Move to a
basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.

&&

LAT...LON 4066 8422 4069 8422 4068 8446 4073 8446
      4073 8454 4079 8460 4087 8449 4084 8432
      4071 8423 4066 8415
TIME...MOT...LOC 0043Z 317DEG 20KT 4079 8448 

TORNADO...OBSERVED
HAIL...<.75IN

$$

PBM
1 follow-up statement
025 
WWUS53 KIWX 150121
SVSIWX

Severe Weather Statement
National Weather Service Northern Indiana
921 PM EDT Wed Aug 14 2019

OHC003-161-150131-
/O.EXP.KIWX.TO.W.0022.000000T0000Z-190815T0115Z/
Van Wert OH-Allen OH-
921 PM EDT Wed Aug 14 2019

...THE TORNADO WARNING FOR SOUTHEASTERN VAN WERT AND SOUTHWESTERN
ALLEN COUNTIES HAS EXPIRED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer appears capable of producing a tornado.
Therefore, the warning has been allowed to expire.

LAT...LON 4066 8422 4069 8422 4068 8446 4073 8446
      4073 8454 4079 8460 4087 8449 4084 8432
      4071 8423 4066 8415
TIME...MOT...LOC 0121Z 317DEG 20KT 4064 8430 

$$

PBM

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this tornado warning went out at Aug 14, 8:14 PM EDT, 29 minutes earlier.

Area forecast discussion, Aug 14, 8:14 PM EDT, 29 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
814 PM EDT Wed Aug 14 2019

.SYNOPSIS...
Issued at 814 PM EDT Wed Aug 14 2019

Showers and storms will continue to dissipate through the
remainder of the evening. Morning lows will be in the upper 50s to
lower 60s. Several weak systems will bring a chance showers and
thunderstorms over the next several days, mainly during the
afternoon and evening hours. Temperature-wise, highs will be
around 80 up until the weekend with highs into the middle to upper
80s during the weekend and into next week. The humidity will also
return for this weekend.

&&

.SHORT TERM...(This Evening through Thursday)
Issued at 320 PM EDT Wed Aug 14 2019

An area of cyclonic flow develops across the region and an area
of low level convergence across the forecast area coupled with low
decent level lapse rates and CAPE values over 1500 J/kg along
with 0-6 km bulk shear over 30 kts will provide an environment
capable of producing strong to marginally severe thunderstorms
this afternoon ahead of sunset. With DCAPE between 800 and 1000
J/kg and inverted-V profiles, wind damage would be the primary
threat along with locally heavy rain. With surface vorticity and
some low level MLCAPE, a brief funnel cannot be ruled out despite
limited low-level turning in the hodograph as evidenced by lacking
SRH.

Behind the chance for showers and thunderstorms, we'll have to
watch for some low stratus to develop. Models are indicating the
potential for fog to form with favorable cross-over temperatures
and light winds overnight, but cross-sections are not as moist as
one would expect for fog development so will hold off on fog
mention for now. The most likely place for stratus development
appears to be in areas south of US-30 by Thursday morning where
models are picking up better low level dew point depression
values.

Then we'll have to watch the afternoon on Thursday for another
chance at showers and thunderstorms as the region of cyclonic flow
shifts to our east. This would make the southward translation of
an instability trough possible allowing portions of our northeast
to see a storm or two.

&&

.LONG TERM...(Thursday Night through Wednesday)
Issued at 320 PM EDT Wed Aug 14 2019

The long range period will continue to be characterized by blocking
in the Pacific as atmospheric wave breaking allows for the wave
train in the Pacific to essentially stall out and for a ridge to
build in the East Pacific.

Closer to home, Friday appears to start the day dry until a
theta-e surge associated with a northwestward traversing shortwave
can bring in some cloudiness before sunset. There still is some
variance about the location for showers and storms overnight
Friday, if at all, so will cap PoPs at chance for now. The
blocking in the Pacific likely isn't helping model predictability
this weekend with the thunderstorm chances, but a shortwave is
able to traverse to the northwest from the Central Plains towards
the Great Lakes and has the looks of being a convective complex
with it being on the edge of the low level jet, accompanied by
large scale convergence and traversing along the gradient of
instability. As a result, will continue the chance for showers and
storms later Saturday in an area closer to the forcing. The
aforementioned blocking allows the trough in the Western US to
build somewhat off the East Pacific ridge from late week in the
weekend. This allows a trough associated with a low in
southwestern Canada to attempt a negative tilt. With the ECMWF and
GFS ensemble more limited precipitation-wise than the GFS-op, am
more apt to side with the drier solution for Sunday. Still, can't
rule out an afternoon shower or storm within an environment with
CAPE over 1500 J/kg, shear near 30 kts closer to the lake, temps
in the upper 80s to 90 and dew points in the low 70s.

For the early work week next week, expect afternoon chances for
showers and thunderstorms with highs in the 80s as the trough in
the west lifts north and the subtropical high builds into the
south.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday Evening)
Issued at 808 PM EDT Wed Aug 14 2019

Stabilization of the boundary layer amid several
shower/thunderstorm outflows will limit shower/thunderstorm
chances overnight. A VCTS for a couple of hours at KFWA to cover
decaying convection over southern Whitley into Huntington County.
Concern growing with respect to possible stratus/br formation
towards daybreak, especially at KFWA where again high crossover
temperature and decent guidance/hrrr favored categories in to IFR
range.Spotty nature of fog/stratus development poses difficulty in
forecast and rather low confidence at this time. Better
conditions at KSBN with some low level dry air advection, though
have period of fuel/alternate 10-15 UTC.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...NONE.
&&

SYNOPSIS...Roller/Murphy
SHORT TERM...Roller
LONG TERM...Roller
AVIATION...Murphy

Visit us at www.weather.gov/iwx

Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, Aug 14, 3:23 PM EDT, 5 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Northern Indiana
323 PM EDT Wed Aug 14 2019

INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-151930-
La Porte-St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-
Pulaski-Marshall-Fulton IN-Kosciusko-Whitley-Allen IN-White-Cass IN-
Miami-Wabash-Huntington-Wells-Adams-Grant-Blackford-Jay-Berrien-
Cass MI-St. Joseph MI-Branch-Hillsdale-Williams-Fulton OH-Defiance-
Henry-Paulding-Putnam-Van Wert-Allen OH-
323 PM EDT Wed Aug 14 2019 /223 PM CDT Wed Aug 14 2019/

This Hazardous Weather Outlook is for northern Indiana, southwest
Michigan and northwest Ohio.

.DAY ONE...This afternoon and tonight.

There is a chance for thunderstorms this afternoon and tonight with
a marginal risk for severe weather. Damaging winds and locally heavy
rain are expected to be the main threat.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

There is a low chance for thunderstorms Thursday and Friday, and
then
a chance for showers and thunderstorms between Saturday and Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LMZ043-046-151930-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
323 PM EDT Wed Aug 14 2019

This Hazardous Weather Outlook is for The Nearshore Waters of
Southeastern Lake Michigan.

.DAY ONE...This afternoon and tonight.

There is a chance for thunderstorms this afternoon.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

There is a chance for thunderstorms at times between Saturday and
Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Aug 14, 6:37 PM EDT, 2 hours 6 minutes before
Special Weather Statement
National Weather Service Northern Indiana
637 PM EDT Wed Aug 14 2019

INZ017-142315-
Whitley-
637 PM EDT Wed Aug 14 2019

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN WHITLEY COUNTY...

At 636 PM EDT, a strong thunderstorm was located near Columbia City,
moving southeast at 15 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Columbia City, Tunker, Laud, Washington Center, Raber and Peabody.

Seek shelter until this storm passes.

&&

LAT...LON 4112 8563 4119 8551 4108 8534 4101 8534
      4100 8553
TIME...MOT...LOC 2236Z 318DEG 12KT 4112 8555

HAIL...0.50IN
WIND...40MPH

MARSILI
Special weather statement, Aug 14, 6:44 PM EDT, 1 hour 59 minutes before
Special Weather Statement
National Weather Service Northern Indiana
644 PM EDT Wed Aug 14 2019

OHZ001-004-142330-
Defiance-Williams-
644 PM EDT Wed Aug 14 2019

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN DEFIANCE
AND SOUTHWESTERN WILLIAMS COUNTIES...

At 643 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Edgerton to near Hicksville.
Movement was southeast at 15 mph.

Wind gusts up to 50 mph and pea size hail are possible with these
storms.

Locations impacted include...
Bryan, Edgerton, Edgerton In Williams County, Farmer, Ney, Williams
Center, Melbern and Mark Center.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

Seek shelter until these storms pass.

&&

LAT...LON 4126 8459 4135 8481 4136 8481 4151 8472
      4144 8445
TIME...MOT...LOC 2243Z 299DEG 13KT 4148 8469 4136 8476

HAIL...0.25IN
WIND...50MPH

MARSILI
Local storm report, Aug 14, 6:57 PM EDT, 1 hour 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
657 PM EDT WED AUG 14 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 PM     TSTM WND DMG     1 E OLIVER LAKE         41.57N 85.39W
08/14/2019                   LAGRANGE           IN   BROADCAST MEDIA

            TREES AND POWER LINES DOWN IN THE AREA.

&&

CR
Special weather statement, Aug 14, 6:59 PM EDT, 1 hour 44 minutes before
Special Weather Statement
National Weather Service Northern Indiana
659 PM EDT Wed Aug 14 2019

INZ009-018-OHZ004-015-142345-
Allen-De Kalb-Defiance-Paulding-
659 PM EDT Wed Aug 14 2019

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN ALLEN...
SOUTHEASTERN DE KALB...WEST CENTRAL DEFIANCE AND NORTHWESTERN
PAULDING COUNTIES...

At 659 PM EDT, a strong thunderstorm was located over St. Joe, or
near Hicksville, moving southeast at 20 mph.

Wind gusts up to 50 mph and penny size hail are possible with this
storm.

Locations impacted include...
Hicksville, Antwerp, St. Joe, Newville, Saint Joe, Mark Center and
Spencerville In Dekalb County.

Seek shelter until these storms pass.

&&

LAT...LON 4127 8497 4139 8489 4127 8455 4112 8476
TIME...MOT...LOC 2259Z 300DEG 18KT 4132 8487

HAIL...0.75IN
WIND...50MPH

MARSILI
Special weather statement, Aug 14, 7:21 PM EDT, 1 hour 22 minutes before
Special Weather Statement
National Weather Service Northern Indiana
721 PM EDT Wed Aug 14 2019

INZ018-OHZ004-015-150000-
Allen-Defiance-Paulding-
721 PM EDT Wed Aug 14 2019

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN ALLEN...
CENTRAL DEFIANCE AND NORTHWESTERN PAULDING COUNTIES...

At 720 PM EDT, radar indicated strong thunderstorms were located
along a line extending from 6 miles southeast of Bryan to near
Antwerp to near New Haven. Movement was east at 25 mph.

Winds in excess of 40 mph and pea size hail are possible with these
storms.

Locations impacted include...
Fort Wayne, Defiance, New Haven, Hicksville, Paulding, Antwerp,
Woodburn, Payne, Farmer, Latty, Cecil, Worstville, Harlan, Edgerton
In Allen County, The Bend, Zulu, Mcgill, Cuba, Brunersburg and Mark
Center.

This includes Interstate 469 between mile markers 20 and 28.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

Seek shelter until these storms pass.

&&

LAT...LON 4117 8441 4099 8478 4113 8515 4122 8489
      4140 8462 4130 8423
TIME...MOT...LOC 2320Z 278DEG 22KT 4139 8449 4121 8476 4109 8499

HAIL...0.25IN
WIND...40MPH

MARSILI
Special weather statement, Aug 14, 8:20 PM EDT, 23 minutes before
Special Weather Statement
National Weather Service Northern Indiana
820 PM EDT Wed Aug 14 2019

OHZ015-016-024-025-150100-
Allen-Putnam-Van Wert-Paulding-
820 PM EDT Wed Aug 14 2019

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHWESTERN PUTNAM...
SOUTHEASTERN PAULDING...VAN WERT AND NORTHWESTERN ALLEN COUNTIES...

At 820 PM EDT, radar indicated strong thunderstorms were located
along a line extending from 8 miles southwest of Continental to near
Ottoville to near Van Wert to 6 miles northwest of Ohio City.
Movement was east at 30 mph.

Wind gusts up to 50 mph and pea size hail are possible with these
storms.

Locations impacted include...
Van Wert, Delphos, Elida, Kalida, Ottoville, Ohio City, Middlebury,
Middle Point, Fort Jennings, Grover Hill, Cloverdale, Venedocia,
Elgin, Wetzel, Vaughnsville, Roselms, Rushmore, Gomer, Cavett and
Southworth.

Seek shelter until these storms pass.

&&

LAT...LON 4085 8409 4079 8416 4073 8454 4083 8480
      4085 8480 4091 8463 4095 8458 4106 8455
      4099 8406
TIME...MOT...LOC 0020Z 283DEG 25KT 4104 8442 4094 8444 4088 8450 4082
8473

HAIL...0.25IN
WIND...50MPH

MARSILI

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 14, 8:20 PM EDTSpecial Weather StatementIWXVan Wert40 min
Aug 14, 9:03 PM EDTTornado WarningIWXAllen27 min
Aug 14, 9:33 PM EDTSpecial Weather StatementIWXAllen27 min

Nearby

Tornado Warnings in Ohio, 2019Every tornado warning in 2019Tornadoes in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.